Florida, 2007

Hail in Florida, July 24, 2007

July 24, 2007 · NWS MFL · 1 event in 1 county or zone

More severe weather over parts of South Florida on July 24rd as a mid to upper level trough continued over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

More severe weather over parts of South Florida on July 24rd as a mid to upper level trough continued over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 24, 8:55 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 24, 8:55 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
955 AM EDT TUE JUL 24 2007

.UPDATE...WEAK PRESSURE PATTERN CONTINUES WITH A TROUGH EXTENDING
FROM A LOW IN THE NORTHERN GULF TO THE SOUTHWEST SECTIONS OF SOUTH
FLORIDA. ALSO WITH SW FLOW, LOTS OF MOISTURE AND INSTABILITY,
THAT IS THE REASON FOR THE SCT ACTIVITY OVER THE SW COAST. CIRRUS
CANOPY IS SPREADING TO THE EAST COAST WHICH WILL DELAY THE HEATING
TODAY. AS THE WEST COAST ACTIVITY DECREASES, THE CANOPY WILL THIN
AND THE HEATING WILL INCREASE. EXPECT EAST COAST SEA BREEZE TO
FORM AFTER NOON AND DEVELOP SHOWERS AND STORMS AND THEN MOVEMENT
WILL BE BACK TO THE EAST COAST. 12Z SOUNDING SHOWS MEAN FLOW TO
THE NE AT 9 KNOTS. HAVE KEPT IN 80 POPS FOR NOW BUT IN A FEW HOURS
WE MAY HAVE TO TRIM THE SW COAST TO SCT WITH ANOTHER UPDATE.

.AVIATION...
SCATTERED THUNDERSTORMS CONTINUE TO ROLL ONSHORE ACROSS WEST COAST
IN KAPF VICINITY THIS MORNING...AND THIS TREND SHOULD CONTINUE UNTIL
MIDDAY/EARLY AFTERNOON HOURS BEFORE LAND HEATS UP AND CONVECTION
BEGINS DEVELOPING INLAND FROM KAPF. LAND BREEZE CONTINUES AT MID
MORNING AT THE EAST COAST TERMINALS...BUT SEA BREEZE IS ALREADY
SHOWING SIGNS OF DEVELOPING AS MIAMI BEACH HAS GONE TO AN ESE WIND.
EXPECT ALL EAST COAST TERMINALS TO GO TO ESE BY MIDDAY...AND WITH
EXTREME INSTABILITY EXPECT NUMEROUS TSTORMS TO DEVELOP IN VICINITY
OF EAST COAST TERMINALS AROUND 17Z OR SO...AND WITH SLOW MOVEMENT
COULD REMAIN IN VICINITY OF THE TERMINALS THROUGH EARLY EVENING.
CARRIED A TEMPO GROUP FROM 17-21Z IN THE 12Z TAF PACKAGE DUE TO HIGH
PROBABILITY OF PRECIP TODAY.

&&

.PREV DISCUSSION... /ISSUED 328 AM EDT TUE JUL 24 2007/

DISCUSSION...CURRENTLY A WEAK TROUGH RUNS SE FROM A WEAK SURFACE
LOW OVER THE N GULF OF MEX SE THROUGH S FLA. RADAR INDICATES QUITE
A BIT OF CONVECTION OVER THE GULF AND JUST E OF THE TROUGH OVER THE
ATLC OFF OF MIAMI-DADE AND BROWARD COUNTIES.

A CLOSED UPPER LOW OVER THE N PORTIONS OF THE OH RIVER VALLEY WILL
SLOWLY MOVE NORTHWARD INTO THE GREAT LAKES AREA THROUGH FRI WHEN A
SHORT WAVE MOVING SE OVER THE RKY MTN RIDGE WEAKENS THE LOW AND
SWEEPS THE SYSTEM NE INTO E CANADA. THE MOVEMENT OF THIS CLOSED LOW
ALLOWS THE ATLC RIDGE TO REBUILD W OVER S FLA AND INTO THE GULF.
OVER THE WEEKEND THE E COAST TROUGH DEEPENS AGAIN WITH THE FLA
PENINSULA IN A COL BETWEEN HIGH PRES CENTERED OVER THE GULF AND THE
ATLC RIDGE TO THE E.

THROUGH THIS FORECAST PERIOD...THE ATMOSPHERE REMAINS QUITE MOIST.
THE SURFACE BOUNDARY TODAY AND E/W COAST SEA BREEZES...PROVIDE
AMPLE CONVECTION POINTS THROUGH THE PERIOD. INCREASING SE FLOW (E
SEA BREEZES TODAY AND WED AND A GENERAL LOW LEVEL EASTERLY FLOW AS
THE SURFACE RIDGE BEGINS TO BUILD IN) LEADS TO SOME VEERING WINDS TO
LEAD TO SOME STRONG STORMS AGAIN DUMPING LOCALLY HEAVY RAIN AND
POSSIBLE WITH GUSTY WINDS. STEERING WINDS WILL BE SW TODAY AND W WED
BUT THE ENCROACHING ATLC RIDGE MOVING W WILL SHIFT THE STEERING FLOW
TO EASTERLY THU AND FRI BEFORE FLOW INTO THE DEEPENING E COAST
TROUGH SHIFTS STEERING TO WESTERLY OVER THE WEEKEND AND INTO EARLY
NEXT WEEK.

AVIATION...MOSTLY VFR CONDITIONS CAN BE EXPECTED FOR THE REMAINDER
OF THE NIGHT AND INTO TUESDAY MORNING. ALTHOUGH A FEW THUNDERSTORMS
MAY DEVELOP OVER THE COASTAL GULF WATERS DURING THE EARLY MORNING
HOURS AND DRIFT TOWARD SHORE MUCH LIKE THE PREVIOUS FEW NIGHTS...
LEFT VCTS IN APF INTO THE EVENING. FOR THE REST OF THE AREA NUMEROUS
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ACROSS SOUTH FLORIDA
MAINLY IN THE AFTERNOON AND EARLY EVENING HOURS AND ALONG SEA BREEZE
AND OUTFLOW BOUNDARIES. OVERALL WINDS WILL REMAIN ON THE LIGHT SIDE,
BUT WINDS MAY BE HIGHER AND ERRATIC IN AND NEAR STORMS.

MARINE...WINDS GENERALLY 10 KNOTS OR LESS WITH SEAS MOSTLY LESS
THAN 4 FEET THROUGH THE PERIOD.

FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  89  78  89  78 / 80 40 60 30
FORT LAUDERDALE  90  79  89  79 / 80 40 60 30
MIAMI            91  78  90  78 / 80 40 60 30
NAPLES           90  75  92  76 / 80 40 60 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...18/GR
SHORT TERM/AVIATION...65/GS
Hazardous weather outlook, Jul 24, 10:42 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1142 AM EDT TUE JUL 24 2007

FLZ063-066>075-168-172>174-250345-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1141 AM EDT TUE JUL 24 2007

...NUMEROUS THUNDERSTORMS EXPECTED TODAY...
...SOME STRONG THUNDERSTORMS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP
ACROSS SOUTH FLORIDA DURING THE MID DAY HOURS AND CONTINUE TO
INCREASE IN COVERAGE AND BECOME NUMEROUS BY MID AFTERNOON. THE
GREATEST THREAT FROM THESE STORMS IS EXPECTED TO BE FREQUENT TO
EXCESSIVE LIGHTNING AND HEAVY RAINFALL, BUT DUE TO THE UNSTABLE
ATMOSPHERE AND A SURFACE TROUGH ACROSS THE AREA THERE IS A CHANCE
THAT STRONG TO MARGINALLY SEVERE STORMS MAY DEVELOP AND PRODUCE
THE RISK OF HAIL TO AROUND DIME SIZE AND WIND GUSTS TO AROUND 55
MPH.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS ACROSS THE
COASTAL WATERS TODAY.

WIND: IF STRONG STORMS DO DEVELOP THIS AFTERNOON AND EVENING SOME
MAY CONTAIN WIND GUSTS TO AROUND 55 MPH.

HAIL: IF STRONG STORMS DO DEVELOP THIS AFTERNOON AND EVENING SOME
MAY CONTAIN HAIL TO AROUND DIME SIZE.

FLOODING: DUE TO THE AMPLE MOISTURE EXPECTED ACROSS SOUTH FLORIDA
TODAY HEAVY RAIN WILL LIKELY RESULT FROM THE NUMEROUS TO
WIDESPREAD THUNDERSTORMS. THIS WILL PRODUCE PONDING ON ROADWAYS IN
ANY POORLY DRAINED AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THE BIGGEST
THREAT WILL BE FREQUENT LIGHTNING AND HEAVY RAIN, BUT SMALL HAIL
AND GUSTY WINDS MAY BE A CONCERN ON SOME DAYS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 24, 12:19 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
119 PM EDT TUE JUL 24 2007

FLZ073-173-241800-
INLAND MIAMI-DADE FL-COASTAL MIAMI-DADE COUNTY FL-
119 PM EDT TUE JUL 24 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOULDS...MOVING NORTH AT 5 MPH.

THIS STORM WILL AFFECT...

GOULDS...
COUNTRY WALK...
METRO ZOO...
PALMETTO BAY...

AND SURROUNDING COMMUNITIES.

OTHER THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR AND SOUTHWEST OF
HOMESTEAD AND MAY BECOME STRONG AS THEY MOVE INTO THE HOMESTEAD AREA.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STRASSBERG
Special weather statement, Jul 24, 12:30 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
130 PM EDT TUE JUL 24 2007

FLZ074-173-241815-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
130 PM EDT TUE JUL 24 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OPA-LOCKA. THIS STORM WAS NEARLY STATIONARY.

THIS STORM WILL AFFECT...

NORTH MIAMI...
OPA-LOCKA...
BISCAYNE PARK...
NORTH MIAMI BEACH...
MIAMI SHORES...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STRASSBERG
Special weather statement, Jul 24, 1:03 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
203 PM EDT TUE JUL 24 2007

FLZ073-241900-
INLAND MIAMI-DADE FL-
203 PM EDT TUE JUL 24 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF INTERSECTION OF KROME
AVENUE AND KENDALL DRIVE. THIS STORM WAS NEARLY STATIONARY.

THIS STORM WILL AFFECT...

THE HAMMOCKS...
INTERSECTION KROME AND KENDALL DRIVE...
KENDALL LAKES...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY ALERT IN CASE A WARNING IS ISSUED

STRASSBERG

The radar

The Miami radar (KAMX), 38 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miami-Dade

When
July 24, 1:05 PM EST
Where
Miami-Dade County, North Miami
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
25.880, -80.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50370.